Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 23, NWS Miami, FL

May 12, 2006Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 12, 2006, 6:10 AM EDT for Broward County, Palm Beach County, Florida. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2006, 6:10 AM EDT (10:10 UTC)
Expired
May 12, 2006, 6:43 AM EDT
In force
33 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 98 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 10.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2006-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2006-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
840 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 121010
SVRMFL
FLC011-099-121100-
/O.NEW.KMFL.SV.W.0023.060512T1010Z-060512T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
610 AM EDT FRI MAY 12 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.
  SOUTHEASTERN PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 700 AM EDT

* AT 606 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DELRAY BEACH
  TO 10 MILES WEST OF BOCA RATON...OR ALONG A LINE EXTENDING FROM
  DELRAY BEACH TO CORAL SPRINGS...AND MOVING EAST AT 25 MPH.

* THE LINE OF STORMS WILL AFFECT...
  DELRAY BEACH BY 611 AM EDT.
  BOCA RATON BY 625 AM EDT.
  DEERFIELD BEACH BY 630 AM EDT.
  HILLSBORO BEACH BY 635 AM EDT.


FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4528 TO REPORT SEVERE WEATHER.

LAT...LON 2653 8005 2634 8032 2613 7982 2637 7947

$$

GARCIA
1 follow-up statement
000
WWUS52 KMFL 121043
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
641 AM EDT FRI MAY 12 2006

FLC011-099-121051-
/O.CAN.KMFL.SV.W.0023.000000T0000Z-060512T1100Z/
PALM BEACH FL-BROWARD FL-
641 AM EDT FRI MAY 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN BROWARD
AND SOUTHEASTERN PALM BEACH COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORMS THAT PROMPTED
THE WARNING HAVE WEAKENED AND ARE NO LONGER A THREAT...THUS THE
WARNING HAS BEEN CANCELLED.

HOWEVER...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THIS 
AREA FOR THE NEXT HOUR OR SO. EXPECT LOCALLY HEAVY RAIN...GUSTY 
WINDS AND FREQUENT LIGHTNING STRIKES.

LAT...LON 2653 8005 2634 8032 2613 7982 2637 7947

$$
GARCIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:00 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 12, 4:00 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
400 AM EDT FRI MAY 12 2006

.DISCUSSION...A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO
MOVE SOUTHEAST NOW INTO NORTHWESTERN PORTIONS OF THE AREA AT THIS
TIME...FROM NAPLES TO LAKE OKEECHOBEE. PORTIONS OF THIS LINE ARE
BROKEN...SO DIFFICULT TO SAY HOW MUCH OF THIS ACTIVITY WILL MAKE
IT SOLIDLY TO THE EAST COAST METRO AREAS AT AROUND SUNRISE THIS
MORNING...SO WILL GO WITH CHANCE POPS FOR THIS MORNING ACROSS THE EAST
COAST METRO AREAS IN ASSOCIATION WITH THIS LINE OF ACTIVITY. THIS
LINE OF CONVECTION LOOKS TO BE ASSOCIATED ALONG A PRE-FRONTAL
TROUGH...SINCE DEWPOINTS ARE STILL IN THE UPPER 60S BEHIND THE
LINE INTO CENTRAL FL. A SHARPER DEWPOINT GRADIENT EXISTS NORTH OF
TAMPA...AND THAT AIR WILL MAKE INTO SOUTH FL LATER THIS AFTERNOON.
ONCE THIS LINE OF CONVECTION EXITS THE AREA EARLY THIS
MORNING...THERE STILL IS A POSSIBILITY FOR ISOLATED THUNDERSTORMS
THROUGH THIS AFTERNOON (ESPECIALLY EARLY AFTERNOON BEFORE DRIER
AIR MOVES IN) ALONG THE ATLANTIC COAST...BUT BY THIS EVENING THE
FRONT WILL HAVE PUSHED DRIER AIR INTO THE AREA...SHUTTING OFF THE
CHANCE FOR RAINFALL FOR THE NEXT SEVERAL DAYS.

HIGH PRESSURE WILL CONTROL SOUTH FL WEATHER THROUGH THE UPCOMING
WEEKEND...WITH HIGHS IN THE 80S ALONG WITH MUCH LOWER HUMIDITY
LEVELS. AN EAST COAST TROUGH SETS UP THROUGH MUCH OF NEXT
WEEK...AND THIS WILL BRING ANOTHER FRONT INTO SOUTH FLORIDA NEXT
WEEK. LATEST GFS RUN SHOWS THE NEXT COLD FRONT MAKING IT HERE BY
EARLY TUESDAY...THEN STALLING ACROSS THE AREA THROUGH LATE
WEDNESDAY BEFORE CLEARING THE AREA BY LATE NEXT WEEK. SO THE NEXT
CHANCE OF MUCH NEEDED RAIN FOR SOUTH FLORIDA LOOKS TO BE TUE-WED.

&&

.MARINE...WINDS WILL GENERALLY PREVAIL AT LESS THAN 15
KNOTS...KEEPING SEAS LOW AT GENERALLY 4 FT OR LESS THROUGH THE
FORECAST PERIOD.

&&

.FIRE WEATHER...DRIER AIR WILL MOVE INTO SOUTH FLORIDA DURING THE
AFTERNOON HOURS...BUT THE BIGGEST DEWPOINT DROP LIKELY WILL NOT
TAKE PLACE UNTIL LATE THIS AFTERNOON. SO CONFIDENCE IS LOW ON
WHETHER A LONG DURATION OF CRITICAL RHS WILL BE MET.
HOWEVER...WINDS BEHIND THE FRONT LATE THIS AFTERNOON COULD PREVAIL
AT 15 MPH...AND WITH EXPECTED MIN RHS OF 30-35 PERCENT
INTERIOR...RED FLAG CRITERIA COULD BE MET...SO WILL PUT UP A RED
FLAG WARNING FOR ALL INTERIOR SOUTH FL ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  88  65  83  69 /  50   5   5   5
FORT LAUDERDALE  88  68  84  71 /  50   5   5   5
MIAMI            88  68  86  71 /  50   5   5   5
NAPLES           83  67  83  66 /  20   5   5   5

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DG
Hazardous weather outlook, May 12, 5:11 AM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
511 AM EDT FRI MAY 12 2006

FLZ063-066>075-130900-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
459 AM EDT FRI MAY 12 2006

...SCATTERED THUNDERSTORMS THIS MORNING, EXCEPT ISOLATED WEST COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS:SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND
SOUTH OF COLD FRONT MOVING ACROSS SOUTH FLORIDA INTO THE LATE
MORNING OR EARLY AFTERNOON HOURS. THESE STORMS WILL BE MORE
NUMEROUS ACROSS EAST AND SOUTHEAST SECTIONS OF SOUTH FLORIDA. A
FEW STORMS COULD PRODUCE STRONG WIND GUSTS TO 50 MPH AND LOCALLY
HEAVY RAIN. SMALL HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, May 12, 4:12 AM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
412 AM EDT FRI MAY 12 2006

FLZ069-070-120900-
EASTERN COLLIER-WESTERN COLLIER-
412 AM EDT FRI MAY 12 2006

AT 409 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BELLE MEADE TO 11
MILES SOUTHWEST OF MARCO ISLAND...MOVING EAST AT 25 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GARCIA
Special weather statement, May 12, 5:22 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
522 AM EDT FRI MAY 12 2006

FLZ067-068-120945-
PALM BEACH EASTERN-PALM BEACH WESTERN-
522 AM EDT FRI MAY 12 2006

AT 517 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUNO BEACH TO 15
MILES SOUTHWEST OF LION COUNTRY SAFARI...OR ALONG A LINE EXTENDING
FROM JUPITER TO 17 MILES SOUTHEAST OF BELLE GLADE...MOVING EAST AT 30
MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GARCIA
Special weather statement, May 12, 5:58 AM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
558 AM EDT FRI MAY 12 2006

FLZ067-068-071-072-121045-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-WESTERN
BROWARD-
558 AM EDT FRI MAY 12 2006

AT 556 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OCEAN RIDGE TO 8
MILES NORTH OF MILE MARKER 30 ON ALLIGATOR ALLEY...OR ALONG A LINE
EXTENDING FROM BOYNTON BEACH TO 14 MILES NORTHWEST OF WESTON...MOVING
EAST AT 25 MPH. THESE STORMS WILL AFFECT SOUTHEAST SECTIONS OF PALM
BEACH COUNTY AND NORTHEAST SECTIONS OF BROWARD COUNTY THROUGH 645 AM.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GARCIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:55 AM EDTRed Flag WarningMFLBroward, Collier14 hr
May 12, 5:34 AM EDTSpecial Marine WarningMFL41 min
May 12, 2:33 PM EDTFire Weather WatchMFLBroward14 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.